Free audio stream, including stories that are padlocked on our site. Listen on any device, anywhere. Updated twice daily. The audio stream takes several seconds to start on Android devices.Launch Radio player
Over 500 people have complained of side effects from the reformulation of a commonly used drug, prompting calls for alternatives to be made available.
In June health authorities announced they were urgently investigating problems with Eltroxin, a hyporthyroidism drug taken by 70,000 New Zealanders.
Their action followed a rash of reports of nausea, headaches and weight gain, since the drug was reformulated by manufacturer GlaxoSmithKline (GSK) over a year ago.
At the time, Medsafe head Stewart Jessamine said the drug had been dispensed since July last year and the same reformulation had been used in Germany for 18 months without problems.
Medsafe was considering the possibility there was a problem with the current batch of the drug available in New Zealand.
As a result of the complaints instructions on how the drug should be taken had changed.
But Green Party health spokeswoman Sue Kedgley said answers to written parliamentary questions showed 571 New Zealanders had reported problems with the drug to the Centre for Adverse Reactions Monitoring so far this year.
On that basis Medsafe should tell GSK the new formulation was not acceptable and seek an alternative drug, she said.
A Health Ministry spokesman said testing had shown no problems with one batch of the drug and Medsafe were awaiting final results from testing of a second batch.
He said bringing in an alternative drug was complicated as a manufacturer had to first want to sell its drug on New Zealand's small market.
Drug subsidy agency Pharmac had carried out some preliminary discussions with alternative suppliers, but with no immediate success.
If a supplier was keen it would then have to put its drug forward for registration.
Hypothyroidism is a condition where the thyroid gland does not produce enough hormones, leading to fatigue and in some cases depression.